Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 211, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 2004, 6:53 PM CDT for Newton County, Missouri. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2004, 6:53 PM CDT (23:53 UTC)
- Expired
- Jul 2, 2004, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
The radar
The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:55 PM CDT | TSTM WND DMG | Neosho, MO | TREES DOWN ACROSS HWY 86 AND BB. REPORTED BY LAW ENFORCEMENT. |
| Jul 2, 7:05 PM CDT | TSTM WND DMG | Neosho, MO | TREES DOWN ACROSS HWY CC NEAR HWY B. REPORTED BY LAW ENFORCEMENT. |
| Jul 2, 7:15 PM CDT | HAIL 0.75 | Neosho, MO | REPORTED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1342 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 022353 SVRSGF MOC145-030045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 653 PM CDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN SOUTHWEST MISSOURI. * UNTIL 745 PM CDT. * AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SENECA...OR 11 MILES WEST OF NEOSHO...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NEOSHO BY 705 PM CDT. 5 MILES SOUTH OF GRANBY BY 715 PM CDT. NEAR FAIRVIEW BY 730 PM CDT. THE TOWNS OF RACINE...NEWTONIA...STARK CITY AND STELLA ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS...AND ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3706 9461 3677 9462 3676 9408 3705 9408 $$ LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:25 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 2, 3:25 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT FRI JUL 2 2004 .DISCUSSION... BANDS OF THUNDERSTORMS SPIRALING AROUND THE UPPER LOW OVER EASTERN KS. ONE SUCH BAND IS MOVING NORTHEAST OF THE CWA...WHILE ADDTIONAL THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE LOW OVER SE KS. COMPLEX OF STORMS THAT MOVED THROUGH SW MO/NW AR/NE OK HAS HELPED STABILIZE MUCH OF THE REGION THROUGH MID AFTERNOON...BUT CLEAR SLOT MOVING INTO THE WESTERN CWA SHOULD DESTABILIZE SE KS WESTERN MO LATE THIS AFTERNOON. ALTHOUGH THE ACTIVITY WILL LIKELY DIE OFF/DIE DOWN THIS EVENING...STRENGTHENING LOW LEVEL FLOW AND COOLING MIDLEVELS SHOULD ALLOW ADDTIONAL STORMS TO REDEVELOP LATE TONIGHT. SKINNY CAPE OF AROUND 1500 J/KG MAY ALLOW AN ISOLATED SEVERE STORM TO DEVELOP...BUT GIVEN PRECIPITABLE WATER VALUES OF 1.7-1.8...HEAVY RAIN AND POSSIBLE FLOODING IS THE MAIN CONCERN. TOYED WITH THE IDEA OF A FLOOD WATCH...BUT LIKE THE LAST COUPLE OF DAYS...MAY BE HARD TO PLACE WHERE THE HEAVIEST RAIN WILL DEVELOP. WILL MENTION LOCALLY HEAVY RAINFALL IN THE ZONE FCST (ALREADY IN THE HWO). WESTERN COUNTIES HAVE RECEIVED THE HEAVIEST AND MOST RECENT WIDESPREAD RAIN...AND WILL BRIEF THE EVENING SHIFT ABOUT MONITORING RAINFALL TRENDS. UPPER LOW WILL CONTINUE TO MOVE EAST ACROSS THE AREA SATURDAY...AND WOULD EXPECT RAIN THREAT TO GRADUALLY EASE FROM WEST TO EAST DURING THE DAY. WEAK SHORTWAVE RIDGE WILL BUILD INTO THE AREA SAT NIGHT AND SUNDAY...BUT ANOTHER IN A SERIES OF SHORTWAVES MAY BEGIN TO AFFECT THE AREA SUN EVENING/SUN NIGHT. HAVE RAISED RAIN CHANCES A BIT SUNDAY NIGHT. THE SHORTWAVE CONGA LINE CONTINUES INTO EARLY NEXT WEEK AND CANT RULE OUT RAIN CHANCES THOROUGH MIDWEEK. ECMWF AND GFS IN REASONABLE AGREEMENT THROUGH 00Z WED BY MOVING MIDLEVEL CLOSED UPPER LOW THROUGH THE NORTHERN PLAINS/UPPER MIDWEST WITH SMALLER SCALE SHORTWAVES MOVING W-E THROUGH THE CENTRAL PLAINS. IN GENERAL...RAIN CHANCES WILL SHIFT NORTHWARD FOR LATE MON/EARLY TUE AS WARM FRONT LIFTS NORTH OF THE AREA...BUT AS SFC LOW MOVES THROUGH THE CORN BELT TUE...FRONT SHOULD MOVES BACK INTO THE AREA. ALL-IN-ALL...SHOULD SEE RELATIVELY ACTIVE WEATHER PATTERN THROUGH WED. && .AVIATION... GENERALLY SEEING VFR AND SCATTERED AREAS OF MVFR CEILINGS OVER THE AREA THIS AFTERNOON. BANDS OF THUNDERSTORMS SPIRALING AROUND AN UPPER LOW OVER EASTERN KANSAS WILL CONTINUE TO AFFECT THE AREA THROUGH MOST OF SATURDAY. BELIEVE WE WILL SEE SOME THUNDERSTORMS REDEVELOP OVER SOUTHEAST KS AND SOUTHWEST MO AS CONDITIONS DESTABILIZE LATE THIS AFTERNOON. ANOTHER MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA LATE TONIGHT AS LOW LEVEL WINDS STRENGTHEN AHEAD OF A COLD FRONT MOVING SLOWLY EAST INTO SOUTHERN MO. WOULD EXPECT CEILINGS TO LOWER TO MVFR/AREAS OF IFR AFTER MIDNIGHT WITH THE MORE ORGANIZED CONVECTION. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE DSA/WFO SGF
Hazardous weather outlook, Jul 2, 1:09 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 109 PM CDT FRI JUL 2 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 109 PM CDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE STORMS WITH DAMAGING WINDS...LOCALIZED EXTREMELY HEAVY RAINFALL...AND FREQUENT LIGHTNING. AREAS AFFECTED AND TIMING: ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE POSSIBLE OVER CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON...MAINLY EAST OF A LINE FROM VERSAILLES TO WEST PLAINS. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND TONIGHT OVER THE OUTLOOK AREA WITH HEAVY RAINFALL THE MAIN THREAT. DISCUSSION: A LINE OF SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL AFFECT AREAS OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI TODAY. THESE STORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY AND HAVE INTENSIFIED OVER CENTRAL AND SOUTH CENTRAL MISSOURI IN MODERATELY UNSTABLE AIR. A SLOW MOVING STORM CENTER OVER EASTERN KANSAS WILL CONTINUE TO INCH SLOWLY EASTWARD INTO MISSOURI LATE TONIGHT AND SATURDAY. WITH A VERY MOIST AIR MASS IN PLACE...ADDITIONAL STORMS WILL DEVELOP OVER THE REGION THIS AFTERNOON. THE COVERAGE AND INTENSITY OF ANY ADDITIONAL STORMS WILL BE DEPENDANT ON HOW MUCH SURFACE HEATING CAN OCCUR. AT THIS TIME...IT LOOKS AS THOUGH THE ATMOSPHERE WILL REMAIN RELATIVELY STABLE IN THE WAKE OF THIS MORNINGS THUNDERSTORM COMPLEX...WHICH WILL LIMIT SEVERE STORM DEVELOPMENT FOR MUCH OF THE AFTERNOON. HOWEVER...SOME CLEARING AND RESULTANT INSTABILITY MAY WORK ITS WAY INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING WHICH WILL RESULT IN A MARGINAL RISK FOR SEVERE STORM DEVELOPMENT AFTER 4 PM. AS WITH PREVIOUS DAYS...ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR LOCALIZED VERY HEAVY RAINFALL AND FLOODING. FINALLY LATE TONIGHT...STRENGTHENING LOW LEVEL WINDS MAY CAUSE ANOTHER AREA OF STORMS TO DEVELOP OVER REGION PRODUCING LOCALLY HEAVY RAIN AND ISOLATED STRONG THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE SLOW MOVING STORM SYSTEM NOW OVER EASTERN KANSAS WILL MOVE WEST TO EAST THROUGH THE OUTLOOK AREA LATE TONIGHT AND SATURDAY. ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE POSSIBLE...MAINLY THROUGH EARLY AFTERNOON. A SERIES OF WEAK DISTURBANCES WILL PRODUCE PERIODS OF SCATTERED THUNDERSTORMS FROM LATE SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON. DSA
In the hours before
Local storm report, Jul 2, 1:47 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG 1 N HOCOMO 36.63N 92.00W
07/02/2004 HOWELL MO LAW ENFORCEMENT
FUNNEL CLOUD REPORTED IN AREA
LDLocal storm report, Jul 2, 6:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 2 N JOPLIN 37.11N 94.52W
07/02/2004 JASPER MO LAW ENFORCEMENT
DEPUTY REPORTED TORNADO ON GROUND AT HWY 43 AND BASELINE
ROAD
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:15 PM CDT | Flash Flood Warning | SGF | Douglas | 4 hr |
| Jul 1, 7:38 PM CDT | Flash Flood Warning | SGF | Webster | 4 hr |
| Jul 1, 8:17 PM CDT | Flash Flood Warning | SGF | Dallas, Laclede, Wright | 4 hr |
| Jul 2, 6:00 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 60 min |
| Jul 2, 6:18 PM CDT | Tornado Warning | SGF | Jasper | 42 min |
| Jul 2, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 54 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.